Alert archive / Idaho / Flash Flood Warnings in 1997

Flash Flood Warning 12, NWS Pocatello, ID

July 28, 1997Bannock County, Bingham County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 28, 1997, 5:50 PM MDT for Bannock County, Bingham County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1997, 5:50 PM MDT (23:50 UTC)
Expired
Jul 28, 1997, 9:00 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Bannock County, ID, Bingham County, ID

The radar

The Pocatello radar (KSFX), 35 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 282354
FFWPIH
IDC005-011-290300-
 
URBAN AND SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
550 PM MDT MON JUL 28 1997
 
...URBAN AND SMALL STREAM FLOOD WARNING FOR BANNOCK AND BINGHAM
   COUNTIES UNTIL 9 PM...
 
THE NATIONAL WEATHER SERVICE HAS ISSUED AN URBAN AND SMALL STREAM
FLOOD WARNING FOR BANNOCK AND BINGHAM COUNTIES UNTIL 9 PM TONIGHT. 
THIS INCLUDES THE COMMUNITIES OF POCATELLO...FORT HALL...AND
BLACKFOOT.  RADAR AND SATELLITE IMAGES INDICATE STRONG THUNDERSTORMS
WITH HEAVY RAIN OVER BANNOCK AND BINGHAM COUNTIES.  THESE
THUNDERSTORMS WERE MOVING NORTHWEST AT 5 TO 10 MPH. 
 
THE THUNDERSTORMS WERE MOVING SLOWLY AND WERE PRODUCING VERY HEAVY
RAIN WHICH WILL CAUSE SIGNIFICANT WATER RUNOFF.  IN RESPONSE...SOME
ROADWAYS WILL BECOME FLOODED AND SMALL STREAMS WILL RISE RAPIDLY AS
THE THUNDERSTORMS MOVE THROUGH THE AREA.  THE THUNDERSTORMS ARE
EXPECTED TO DIMINISH AFTER SUNSET WITH WATER RUNOFF DIMINISHING
RAPIDLY. , 
 
DDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:19 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 2:19 PM MDT, 3 hours 31 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
215 PM MDT MON JUL 27 1997

SATELLITE IMAGERY INDICATES THE CLOUDS AND MOIST AIRMASS ARE
PROPAGATING NORTH AND BEGINNING TO OVERSPREAD EASTERN IDAHO.
ADVERTISED SHORT WAVE IS OVER UTAH AMIDST THE MONSOON MOISTURE PLUME.
MODELS ARE IN BETTER AGREEMENT ON ITS MAKING A SLOW PROGRESSION NORTH
THROUGH EASTERN IDAHO TONIGHT.  ETA HAS STRONGEST SOLUTION WITH UP TO
AN INCH OF PRECIP.  BUT ALL MODELS ARE INDICATING WIDESPREAD
CONVECTION OVERNIGHT.  CONVECTION JUST BEGINNING TO FIRE OVER NORTHERN
UTAH.  THERMAL RIDGE SITUATED ACROSS SOUTHERN IDAHO SHOULD AID
DEVELOPMENT.  GUIDANCE CALLING FOR LIKELY POPS OVERNIGHT AND WILL
ADHERE CLOSELY TO THEM.  GUIDANCE APPEARS TOO COOL OVERNIGHT
CONSIDERING THE CLOUD COVER.  SHORT WAVE ONLY EXPECTED TO LIFT OUT
SLOWLY TUES KEEPING CLOUDS AND POPS IN THE SNAKE HIGHLANDS.  DRY SLOT
OVER SOUTHERN NV SHOULD REACH AND CLEAR EASTERN IDAHO TUES NIGHT.
LESS CLOUDS WILL ALLOW WARMER TEMPS WED.  ALTHOUGH THE THREAT OF
CONVECTION WILL CONTINUE ALONG WITH THE MONSOONAL FLOW OVER IDAHO.
CENTRAL US HIGH WILL MAINTAIN STAGNANT UPPER LEVEL PATTERN AND MOIST
AIRMASS OVER IDAHO.  TSC

DIDA BU 057/085 051/090 054 07642
PIH BU 059/086 053/092 056 07721

Nearby

Flash Flood Warnings in Idaho, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.